Print

Print


Colleagues-

Below is a rather elaborate but clear reply from a true expert..one of our own!

jn

---------------------------------------------
Joe Nemeth MD CCFP (Emergency Medicine)
Associate Professor
Pediatrics, Family Medicine 
Director
Department of Emergency Medicine
Montreal General Hospital
McGill University Health Center


NB I can send the attachments to whoever wants them

------------------------------------------------------------------------------------------------------------------------------------------


Hi Joe,

The initial work of Rumack & Matthew (1975 article attached) initially considered the timing at 2h PI but they had "line crossers" depending on the accuracy of the ingestions and Dr B. Rumack told me as we discussed the matter before, that they were just "not sure" and the safe line, at the time was thought to be 4h. This RMN stood the test of time but once in a while, outliers are reported that makes us wonder....

Another thing to keep in mind is that even under the RMN line, you still have a certain % that will develop HT (see picture)

In the last 40 years, we still have no data to be certain either on how to interpret APAP concentrations before 4h PI.  APAP kinetics in overdose, as you can see from Eric Villeneuve's article have not been well described, just a handful of data with absorption or elimination constants. However, there is interesting evidence to point towards the fact gut motility changes in overdose (Adams 2004) . This is why some, including Dr Barry R. and the australians toxicologists who have trained me recommend to repeat APAP concentrations and  calculating t 1/2. This is explained in details here.  http://curriculum.toxicology.wikispaces.net/2.1.1.1+Acetaminophen)

The MedTox service has  over the years seen at the MUHC patients who were deemed 'cleared' with 1 or 2h APAP concentrations and later on found to be in the toxic range requiring treatment when a 4h APAP was insisted upon. On one unfortunate occasion, the patient had a respiratory arrest in Psychiatry due ingestion of Percocet. This patient had been cleared with a one hour undetectable APAP and thought to have ingested nothing. The subsequent APAP requested at 5h was clearly toxic. Interestingly the longest undetectable APAP concentration (9h PI) reported is actually one of our cases. (See poster attached)

It also very much depends on the dose (mg/kg), the preciseness of the time of ingestion, and  the presence of co-ingestants especially those slowing down gut motility. There are benefits in sending a APAP on arrival, and if high concentration, give activated charcoal as it might obviate the need for 21h of NAC ( see article attached)

If by any chance the ingestion in mg/kg is massive ( >350 mg/kg) and a very high APAP concentration with metabolic acidosis and AMS are present dialysis can be considered.  For acute ingestions APAP concentration at least 4h PI is still standard of care to decide on "ruling out" potential toxicity.

In another  recent poster and abstract (Seifert) where this issue is discussed it is unfortunate amongt other methodological issues that their cohort clinical outcomes are not reported thus not answering any other question really besides illustrating the point what you describe is not an isolated practice :)

Bottom line : It is suspected that in a single acute, lone APAP ingestions a 2h under 66 umol/L will likely be fine in the majority of the cases...  The problem is,  we don't really know the % that would be fine and what is the risk. Assuming that all patients cleared before a 4h APAP had a good outcome because we didn't hear anything is, IMO, taking a risk.

Thanks for bringing it up and I hope I have answered your questions with enough evidence!

I also want to thank Dr Barry Rumack, in cc, for providing me with the picture of the poster from NACCT this year, (which I knew he would have) and confirmed with me today that I have not missed any evidence/data that would enable us to calculate a risk or estimate "safety" of ruling out APAP toxicity with a < 4h PI concentration

S.

Sophie Gosselin MD, CSPQ, FRCPC(EM), FAACT
Associate Professor, Department of Medicine- McGill University
Director - Adult Emergency Medical Toxicology Service  McGill University Health Centre
Attending Emergency Physician, Medical Toxicologist, McGill University Health Centre
Medical Toxicologist - Centre Anti-Poison du Qu´┐Żbec
Medical Toxicologist - Poison And Drug Information Service - Alberta Health Services

For more information, send mail to [log in to unmask] with the message: info PED-EM-L
The URL for the PED-EM-L Web Page is:
                 http://listserv.brown.edu/ped-em-l.html